ADHD Meds and Tics

Beth - posted on 03/21/2014 ( 1 mom has responded )

4

0

0

My son was started on Vyvanse and develped horrible tics, his doctor took him off the Vyvanse and started him on Clonidine, the tics have gotten much better but he is struggling in school, grades slipping, can't focus, etc...I'm scared to increase the Clonidine again b/c last time the doctor increased it he fainted. Very scary! Any tips on meds that worked for your children that develped tics? I want to help him do well in school but w/o causing tics, he is in middle school and we all know how cruel middle school children can be. Any advice is greatly appreciated :)

MOST HELPFUL POSTS

Brenda - posted on 03/21/2014

53

0

14

I could have written your post a year ago! My son took Vyvanse for several years before developing his tic, a large shoulder shrug. We tried Strattera and Intuniv, because they are specifically NOT supposed to cause tics, but the tics continued. We started Kapvay (long acting clonidine).1mg morning and night. and it has been good. The tics went completely away for awhile, although he still has them when he gets really excited or anxious, but they aren't that bad. His ADHD is not as well controlled as it was on Vyvanse, but it is decent. He also takes Vayarin, which is an Omega-3 "medical food", as well as a good quality multi-vitamin. We also tried a cognitive training program called Cogmed which is supposed to help with working memory (something ADHD kids often lack). I'm not sure yet that it has helped, possibly a little, but it is pricey. And we also take him once each week to "friendship class" My son also has mild Asperger's and he sometimes struggles with peer interaction which is challenging enough in middle school. We found this class at a local university's speech and language department. He meets each week with other kids with similar challenges and they role play and it is facilitated by graduate students who help the kids redirect and learn to respond appropriately to social cues. And we have taken him to see a psychologist to discuss ways to improve interactions with peers. ADHD affects so many different aspects of our son's lives, and a single pronged approach may not be enough. I wouldn't increase the dose if he is fainting but possibly look into additional non-medicine ways to help your son. If you haven't, you might want to see a pediatric neurologist. We did and he is the one who recommended the social skills training, counselor and working memory training, and I think those things may be helping. I have found this to be a continuous process, one that may never end. I thought we found the answer with Vyvanse, but then we didn't. I thought Kapvay was the miracle, but it only helps some. I have my ups and downs, but I just try to love my son, and help him as much as I can. Middle school is challenging for everyone in some way, you just have to help him through. I'm sorry I don't have any specific medicine advice, I just wanted to share our story, and let you know that you are not alone. We have special kids, and there are challenges, but there are also lots of good times. Just try to focus on those. Good luck!

1 Comment

View replies by

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms